How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Matt Your Own Question
Dr. Matt
Dr. Matt, Veterinarian
Category: Veterinary
Satisfied Customers: 5774
Experience:  13 years of experience including dogs, cats, and pocket pets
58825837
Type Your Veterinary Question Here...
Dr. Matt is online now
A new question is answered every 9 seconds

I have a shihtzu with diabetes. He gets insulin shot twice

This answer was rated:

I have a shihtzu with diabetes. He gets insulin shot twice daily and then food. Last night he was sick and threw up food. This morning he threw up even his water. I did not give him his insulin shot since he was throwing up. Tonight he will not eat even a treat but he is very thirsty. Should I give him insulin shot anyway although he is not eating. I thought he had to eat after getting the insulin shot.
Hello - I am Dr. Matt - I would be glad to help you with your question.

When is the last time that he ate anything?

Is he having any diarrhea?

Is he urinating more then normal?

Does he seem lethargic?

Customer: replied 3 years ago.
He ate last night but got sick. He does not have diarrhea. He is urinating a lot as he is drinking a lot of water. Actually he always urinates a lot anyway. Sleeping a lot.
Thank you for the additional information.

I am very sorry to hear that he is not eating and is not feeling well. I would not give him an insulin injection tonight since he is not eating. At this point, since we do not know exactly where his blood glucose level is, giving him insulin could potentially be quite dangerous. Based on his symptoms, his blood sugar may be much higher then normal as a disorder called Diabetes Ketoacidosis is possible (this is where the blood sugar remains above 500 for a prolonged period of time). This disorder causes dogs to not want to eat, vomit, act very lethargic and they can become quite dehydrated. This can be a very serious disorder that usually does require immediate veterinary attention to get him started on IV fluids and a shorter acting insulin called regular insulin to get his blood sugar back to the normal range.

Even though his blood sugar may be higher then normal, giving him insulin when he is not eating and not knowing where his blood sugar is can be dangerous therefore I would not give him any insulin until his blood sugar is checked. If he seems to be comfortable and is not vomiting very much tonight you could wait until tomorrow morning to have your vet examine him and check his blood sugar though if he does seem to be having any labored breathing, more vomiting, he acts very lethargic, and uncomfortable I would take him to a vet tonight to get immediate help.

Hope this helps to answer your question - if not or if you have any more questions please feel free to reply by clicking on the "reply to" button. Thank you for your question!
Customer: replied 3 years ago.
Thank you. That was my concern as to whether or not to give him his insulin shot now. He is not vomiting tonight and he seems comfortable. I will see his vet in the morning.
You are very welcome! I hope he feels much better very soon.
Dr. Matt and 3 other Veterinary Specialists are ready to help you
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Matt

Related Veterinary Questions